Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 123, NWS Denver/Boulder, CO

July 6, 2010Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2010, 4:33 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2010, 4:33 PM MDT (22:33 UTC)
Expired
Jul 6, 2010, 5:15 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 6, 3:00 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE JUL 6 2010

.SHORT TERM...WE/RE SETTING UP FOR ANOTHER ACTIVE EVENING OF WEATHER
ON THE PLAINS. SPC JUST ISSUED A SVR T-STORM WATCH NO. 445 FOR
WELD...LOGAN AND SEDGWICK COUNTIES UNTIL 03Z THIS EVENING. SUSPECT
THEY/LL ISSUE ANOTHER WATCH AREA FARTHER SOUTH TO MATCH UP WITH THE
FORWARD PROGRESS OF THE STRONG COLD FRONT NOW LYING ACROSS SERN WY
AND WRN NE. THIS FRONTAL BNDRY...ACTUALLY MORE LIKE A WIND SHIFT/
CONVERGENCE LINE HAS BEEN SITTING JUST NORTH OF CHEYENNE THE PAST
FEW HOURS. HOWEVER THE MAIN FRONTAL BNDRY WITH ALL OF THE COLD AIR
AND LOW CLOUDS IS STILL BACK OVER CNTRL WYOMING WHERE 20Z SFC TEMPS
ARE ONLY IN THE MID 40S/LOWER 50S AND CLOUD BASES AS LOW AS 1500-
2000 FT AGL. 80-90KT SWLY JET ALOFT BISECTS THE NWRN CORNER OF
WYOMING AT THIS HOUR ON THE LEADING EDGE OF A MID-LEVEL SHORTWAVE
TROUGH. AS THIS JET CORE SHIFTS EWRD MODELS SHOW A SWATH OF DEEP Q-G
ASCENT MIGRATING E-SEWRD OVER SERN WY AND NERN CO THIS EVENING. IN
ADDITION STRENGTHENING SELY LOW-LEVEL FLOW ON THE PLAINS WILL
CONTINUE TO ADVECT MOISTURE UP INTO NERN CO WHICH WILL PRIME THE
PUMP FOR STORM DVLPMNT IN THE NEXT SEVERAL HOURS. ALL DEPENDS ON
WHEN THE WIND SHIFT/CONVERGENCE LINE IN WY MAKES ITS MOVE SOUTHWARD.
LATEST RUC WAS INDICATING MLCAPE VALUES UP AROUND 2000 J/KG ALONG
THIS STALLED BNDRY MARKED BY A BAND OF RAPIDLY FORMING CU/TCU.
BEFORE THIS BNDRY MAKES ITS MOVE SOUTHWARD SHOULD SEE ISOLATED/
WIDELY SCATTERED HIGH BASED CONVECTION DRIFTING NEWRD OFF THE FRONT
RANGE AND OVER THE ADJACENT PLAINS. GUST POTENTIAL IS HIGH TODAY
WITH LARGE SUB-CLOUD T-TD SPREADS. MAY SEE GUSTS TO +50 KTS ESPLY FM
CELLS UP ALONG THE WY BORDER. THEN FOR TONIGHT SUSPECT WE/LL SEE
SCATTERED TO NUMEROUS SHOWERS/T-STORMS WITH THE PASSING FRONT AND
UPPER AIR DYNAMICS. STORMS OUT ACROSS THE NERN CORNER OF THE STATE
HAVE THE BEST POTENTIAL FOR GOING SEVERE WITH LARGE DAMAGING HAIL
AND DAMAGING WINDS GREATEST THREATS. SHOULD WE SEE MULTI-CELL
DEVELOPMENT ALONG THE ADVANCING FRONT TRAINING MAY RESULT IN HOURLY
RAINFALL RATES APPROACHING 3 INCHES PER HOUR WHICH COULD LEAD TO
FLASH FLOODING ON SMALL STREAMS AND CREEKS. HPC FLOOD GUIDANCE
INDICATES 3-HR RAIN TOTALS OF ONLY 2-2.5 INCHES ARE ENOUGH TO CAUSE
FLOODING OUT THAT WAY. CLOSER IN THE FRONT RANGE...FLOOD RISK NOT AS
GREAT. OVERNIGHT T-STORMS SHIFT EAST AND AS SFC WINDS TURN NELY WILL
LIKELY SEE CLOUDS LOWERING ALONG THE FOOTHILLS WITH CIGS AS LOW AS A
THSND FT OR SO TOWARDS MORNING. MAY ALSO SEE PATCHY TO AREAS OF FOG
BY MORNING.

ON WEDNESDAY...MOIST AND UNSEASONABLY COOL POST-FRONTAL UPSLOPE FLOW
GRADUALLY DEEPENS THRU THE DAY. MODEL SOUNDINGS AND CROSS SECTIONS
INDICATE WIDESPREAD LOW CLOUDS EAST OF THE FRONT RANGE THROUGHOUT
THE DAY. HIGH PLAINS AIRMASS LOOKS TOO STABLE FOR ANYTHING MORE THAN
AREAS OF SPRINKLES OR A FEW RAIN SHOWERS. HOWEVER...BY LATE
AFTERNOON MAY GET A GLIMPSE OF THE SUN LONG ENOUGH TO SPARK A FEW
WEAK T-STORMS ON THE PLAINS. T-STORM CHANCES LOOK A LITTLE BETTER IN
THE HIGH COUNTRY WHERE ATMOSPHERE REMAINS WARM AND CONDITIONALLY
UNSTABLE. BIGGEST QUESTION...HOW COLD TOMORROW? MODEL TEMP GUIDANCE
ALL OVER THE PLACE. FOR DENVER GUIDANCE TEMPS RANGE FROM 72 TO 53
DEGS! BASED ON RECENT PERFORMANCE WILL USE TEMPS OFF THE SREF AND
GFS. SO SETTLED ON A HIGH OF 64 AT DENVER. SURE THAT WON/T BE THE
LAST WORD ON THAT TOPIC.

.LONG TERM...THE UPPER LEVEL TROF WILL SLOWLY MOVE ACROSS THE
NORTHERN PLAINS STATES THROUGH THURSDAY WITH AN ASSOCIATED JET
TRAILING THRU NERN CO. STRONG SFC HIGH WILL SLOWLY BUILD INTO CO AND
ACROSS THE CENTRAL PLAINS THROUGH THURSDAY WHICH WILL KEEP WEAK
NERLY UPSLOPE FLOW AND LOW LVL MOISTURE IN PLACE.  THERE IS SOME
WEAK ASCENT FROM THE JET BUT MID AND UPPER LEVELS REMAIN DRY.
LINGERING LIGHT RAIN SHOWERS WILL STILL POSSIBLE ON THE PLAINS THRU
THU NIGHT. ABOUT THE COOL AND STABLE AIR...THERE WILL BE A BETTER
CHANCE FOR STORMS ACROSS THE MOUNTAINS AND HIGHER TERRAIN. THE MAIN
CHANGE IN THE GRIDS WILL BE TO LOWER TEMPS A BIT MORE ON THURSDAY

HIGH PRESSURE WILL SLOWLY BUILD ON FRIDAY AND SATURDAY WITH A SLOW
WARMING TREND ACROSS LOWER ELEVATIONS. WITH MORE LOW LVL WARMING
THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS ON THE ADJACENT
PLAINS BY FRIDAY AFTERNOON. THERE SHOULD ALSO BE AN INCREASE IN MID
AND UPPER LEVEL MOISTURE FROM THE DESERT SOUTHWEST AS WELL. THE NEXT
UPPER LEVEL TROF WILL DROP INTO THE NORTHERN ROCKIES ON IN THE
SUN-MON TIME FRAME WITH SEVERAL SURGES MOVING INTO NERN CO SUN AND
MONDAY WITH A SLIGHT CHANCE FOR LATE DAY STORMS. DRIER AGAIN BY
TUESDAY.

.AVIATION...A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTHWARD
THROUGH NORTHEASTERN COLORADO THIS EVENING PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS ALONG THE WAY. PREVAILING CEILINGS MAY
LOWER BELOW 3000 FEET AGL AND VISIBILITIES BELOW 2 MILES WITH THE
SHOWERS AND STORMS THIS EVENING. THEN COULD SEE LOWER CEILINGS AND
VISIBILITIES LATE TONIGHT AND TOMORROW AS RELATIVELY MOIST AND
UNSEASONABLY COOL AIR FILTERS IN BEHIND THE COLD FRONT.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NO.442
IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WELD...LOGAN AND SEDGWICK
COUNTIES IN NORTHEAST COLORADO

NBAKER/ENTREKIN
Hazardous weather outlook, Jul 6, 11:14 AM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT TUE JUL 06 2010

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT TUE JUL 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

...STRONG COLD FRONT ON THE WAY...

AN UNUSUALLY COLD AIRMASS MARKED BY A EXTENSIVE BLANKET OF LOW
CLOUDS SITS POISED OVER EASTERN WYOMING LATE THIS MORNING. THE
LEADING EDGE OF THIS COLD AIR HAS MOVED THROUGH SOUTHEAST WYOMING.
THIS AFTERNOON A PIECE OF THIS COLD AIR IS EXPECTED TO PUSH SOUTH
INTO NORTHEAST COLORADO PRODUCING WIDELY SCATTERED THUNDERSTORMS
MAINLY UP ALONG THE WYOMING BORDER. THIS FIRST BATCH OF HIGH BASED
STORMS WILL BE CAPABLE OF STRONG POSSIBLY DAMAGING MICROBURST WINDS.
BY EARLY THIS EVENING THE MAIN SURGE OF CHILLY MOIST AIR WILL PUSH
SOUTH INTO COLORADO...ACCOMPANIED BY AN UPPER LEVEL WEATHER
DISTURBANCE.   THUNDERSTORMS FORMING THIS EVENING WITH THIS SECOND
PUSH OF COLD AIR MAY BECOME SEVERE CAPABLE OF LARGE DAMAGING
HAIL...DAMAGING WINDS AND HEAVY RAINFALL...MAINLY IN AREAS NORTH AND
EAST OF DENVER. STORMS MAY LINGER WELL AFTER MIDNIGHT ACROSS THE
NORTHEAST PLAINS OF COLORADO WHERE HEAVY RAINFALL MAY CAUSE HIGH
WATER PROBLEMS ON SMALL STREAMS AND CREEKS IN THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS ON WEDNESDAY...BUT JUST A SLIGHT CHANCE OF RAIN SHOWERS
ALONG WITH MUCH COOLER TEMPERATURES OVER THE PLAINS. ON THURSDAY
THERE WILL BE CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE
MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS...WITH A SLIGHT CHANCE
ELSEWHERE.

FOR FRIDAY THROUGH MONDAY...THERE WILL BE A SLIGHT CHANCE OF LATE
DAY SHOWERS AND STORMS...WITH TEMPERATURES WARMING TO NEAR OR A BIT
ABOVE SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM THIS EVENING. BEFORE
THEN SPOTTER REPORTS OF STRONG THUNDERSTORM WIND GUSTS WOULD BE
APPRECIATED.

BAKER/ENTREKIN

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.